Michigan, 2003Damaging Winds in Michigan, August 11, 2003
August 11, 2003 · NWS GRR · 3 events in 2 counties and zones
3 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $25,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Aug 11, 11:12 AM EST, 2 hours 33 minutes earlier.
Area forecast discussion, Aug 11, 11:12 AM EST, 2 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1210 PM EDT MON AUG 11 2003
THE DIURNAL FLARE TO CONVECTION IS ONCE AGAIN OCCURRING...FOR WHAT
HAS BEEN MANY DAYS IN A ROW. UNSTABLE AIRMASS IN PLACE TODAY...WITH
SURFACE DEW POINTS AROUND +18 C COMBINING WITH 500MB TEMPS AROUND
-11 C. MORNING SOUNDINGS INDICATE CAPE VALUES ON THE ORDER OF 2000
J/KG AND LI/S DROPPING TO -6 WITH MAX HEATING. CONVERGENCE ALONG A
WEAK COOL FRONT THAT IS DRAPED ACROSS THE AREA IS AIDING
THUNDERSTORMS DEVELOPMENT...AS IS A SHORTWAVE SEEN DROPPING SOUTH
FROM THE LAKE SUPERIOR REGION.
SKIES WILL VARY BETWEEN PARTLY AND MOSTLY CLOUDY THROUGH THE
AFTERNOON WITH THE INSTABILITY RESULTING IN A CUMULUS FIELD ACROSS
THE AREA. HIGHS AND WINDS LOOK ON TRACK.
ZONES ALREADY SENT.
.GRR...NONE.
DUKE
Hazardous weather outlook, Aug 11, 11:44 AM EST, 2 hours 1 minute before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-121000-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1244 PM EDT MON AUG 11 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTHWEST QUARTER OF LOWER
MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
SCATTERED THUNDERSTORMS WILL BE POSSIBLE BOTH THIS AFTERNOON AND
TONIGHT ACROSS ALL OF THE SOUTHWEST QUARTER OF LOWER MICHIGAN.
THESE STORMS ARE NOT EXPECTED TO BE SEVERE...BUT WILL BE CAPABLE OF
PRODUCING HEAVY RAIN...CLOUD TO GROUND LIGHTNING STRIKES AND WIND
GUSTS TO 30 MPH. THE STRONGEST OF STORMS MAY PRODUCE PEA SIZE HAIL
AND WIND GUSTS TO 45 MPH. LOCALLY HEAVY RAIN LOOKS TO BE THE BIGGEST
THREAT AS STORMS WILL HAVE A FAIRLY SLOW MOVEMENT TO THE SOUTHWEST
AROUND 20 MPH.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THUNDERSTORMS ARE IN THE FORECAST AGAIN ON TUESDAY...ESPECIALLY
ACROSS SOUTHERN LOWER MICHIGAN. THESE STORMS ARE NOT ANTICIPATED TO
BE SEVERE EITHER. STORMS RETURN TO THE FORECAST FOR THE UPCOMING
WEEKEND ON SUNDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH THE PERIOD.
DUKE
Thunderstorm Wind, Kalamazoo
- When
- August 11, 1:45 PM EST
- Where
- Kalamazoo County, Parchment
- Measured
- 54 kt (62 mph) estimated gust
- Property damage
- $10,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 42.317, -85.550
A 62 m.p.h. wind gust was recorded in Parchment, where several trees were blown down at the intersection of D Avenue and Riverview Drive.
Thunderstorm Wind, Barry
- When
- August 11, 2:20 PM EST
- Where
- Barry County, Hickory Corners
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 42.433, -85.367
Two trees were blown down by severe thunderstorm wind gusts just west of Hickory Corners.
Thunderstorm Wind, Kalamazoo
- When
- August 11, 2:20 PM EST
- Where
- Kalamazoo County, Portage
- Measured
- 60 kt (69 mph) measured gust
- Property damage
- $10,000
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 42.200, -85.567
A 69 m.p.h. wind gust was recorded in Portage.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Damaging Winds in Texas, August 11, 2003$1.2 million · F1 · 12 events
- Hail and Damaging Winds in Texas, August 11, 2003$781,000 · 2.75 in hail · 22 events
- Hail and Damaging Winds in Kansas, August 11, 20032 injured · $220,000 · 1 in hail · 11 events
- Flash Flood in New York, August 11 to 12, 2003$750,000 · 1 event
- Hail and Damaging Wind in Texas, August 11, 2003$700,000 · 1.75 in hail · 2 events
- Flash Flooding in New York, August 11 to 12, 2003$170,000 · 8 events
- Flash Flood in Massachusetts, August 11, 2003$200,000 · 1 event
- Flash Flood and Lightning Strike in Kentucky, August 11, 20033 injured · $55,000 · 3 events
- Hail and Damaging Winds in Texas, August 11, 2003$53,000 · 60 kt wind · 7 events
- Flash Flood in Kentucky, August 11, 2003$50,000 · 1 event
- Flash Flooding in West Virginia, August 11, 2003$35,000 · 2 events
- Damaging Winds and Lightning Strike in Illinois, August 11, 2003$30,000 · 52 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5369413, 5369411, 5369412.